Dermovate- can symptoms reduce whilst tapering steroid use?

BSF and talkhealth are teaming up to offer an online expert clinic on lichen sclerosus.

Moderator: talkhealth

Locked
2 posts
JaneG2021
Posts: 2
Joined: Wed May 05, 2021 10:36 pm
Quote

by JaneG2021 on Thu May 13, 2021 11:57 am

Dermovate- can symptoms reduce whilst tapering steroid use?

I have been recently diagnosed with LS and told to continue to use Dermovate ointment twice a day until symptoms start to improve and then to reduce steroid use very gradually over a period of weeks. My symptoms have only very slightly improved with twice daily Dermovate use over two months. My question is whether symptoms can continue to improve whilst steroid treatment is decreased and should one expect to potentially still have soreness etc once the maintenance dose is reached and then expect that over time with maintenance dose symptoms will continue to improve. Or should one stay at a more frequent steroid treatment level until symptoms have dissipated? Thank you in advance.

User avatar
Dr Jane Sterling
Posts: 23
Joined: Tue May 07, 2019 2:16 pm
Quote

by Dr Jane Sterling on Thu May 13, 2021 1:56 pm

Re: Dermovate- can symptoms reduce whilst tapering steroid use?

It sounds as if you have been started on the right treatment for active and inflamed lichen sclerosus. I would expect that the application of Dermovate twice a day for 2 months would settle or certainly greatly reduce the inflammation that drives the symptoms of lichen sclerosus, especially itch. If your symptoms are mainly pain, then there may be other things that are keeping things uncomfortable. Sometimes the cracks or ‘fissures’ that can develop in lichen sclerosus are slow to heal. Sometimes there is a skin ‘memory’ of the pain than has come from lichen sclerosus that grumbles on after the skin condition improves. Sometimes there is an additional problem with thrush or bacterial vaginosis that will add to symptoms of discomfort. If there has been some tightening of the skin that pulls, this can take much longer to soften.
It is important to know if the skin looks as if it has improved, even if it does not feel better. After 2 months of twice daily Dermovate, it would be sensible to start to reduce the frequency of application. Increase the use of a rich barrier moisturiser as you decrease the steroid. You will hopefully gradually feel more comfortable if the discomfort you are experiencing is due to the activity of the lichen sclerosis.
It would also be a good idea to ask your doctor to assess the skin again to see if the skin looks as if it is improving.
Dr Jane Sterling
MB, BChir, MA, FRCP, PhD, FHEA

http://www.talkhealthpartnership.com/on ... erling.php

Locked
2 posts